Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 43, NWS Memphis, TN

June 5, 2013Lake County, Obion County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jun 5, 2013, 10:04 PM CDT for Lake County, Obion County, Tennessee. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2013, 10:04 PM CDT (03:04 UTC)
Expired
Jun 6, 2013, 12:00 AM CDT
In force
116 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Lake County, TN, Obion County, TN

The radar

The Paducah radar (KPAH), 89 km from the middle of the area, began a volume at 03:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2013-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2013-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1419 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WGUS54 KMEG 060304
FFWMEG
TNC095-131-060500-
/O.NEW.KMEG.FF.W.0043.130606T0304Z-130606T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1004 PM CDT WED JUN 5 2013

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN LAKE COUNTY IN NORTHWEST TENNESSEE...
  NORTHWESTERN OBION COUNTY IN NORTHWEST TENNESSEE...

* UNTIL MIDNIGHT CDT

* AT 1004 PM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 3 INCHES OF RAIN OVER THE NEXT 2 HOURS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REELFOOT
  LAKE STATE PARK.

 THIS WARNING ALSO INCLUDES AREAS NEAR REELFOOT LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3651 8912 3639 8920 3633 8956 3636 8952
      3638 8952 3643 8955 3646 8953 3650 8954
      3650 8949 3647 8949 3646 8946 3650 8941
      3652 8930

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:07 PM CDT, 3 hours 57 minutes earlier.

Area forecast discussion, Jun 5, 6:07 PM CDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT WED JUN 5 2013

.DISCUSSION... /ISSUED 418 PM CDT WED JUN 5 2013/

20Z SURFACE ANALYSIS PLACES A SURFACE LOW OVER SOUTHERN MINNESOTA
WITH A TRAILING COLD FRONT ACROSS EASTERN IOWA AND WESTERN
MISSOURI...SOUTHEAST KANASAS...OKLAHOMA...AND THE TEXAS PANHANDLE.
MEANWHILE...A WEAK SURFACE BOUNDARY WAS LOCATED ACROSS
NORTHERN/CENTRAL MISSISSIPPI. AS OF 3 PM CDT...TEMPERATURES RANGE
FROM THE 70S ACROSS NORTH MISSISSIPPI WHERE SHOWERS AND
THUNDERSTORMS HAVE OCCURRED FOR MUCH OF THE AFTERNOON AND MAINLY
80S ELSEWHERE. STRONG TO SEVERE THUNDERSTORM POTENTIAL TONIGHT
INTO THURSDAY AND SHOWER/THUNDERSTORM POTENTIAL IN THE LONG TERM
ARE THE PREDOMINANT FORECAST CHALLENGES IN THIS AFTERNOON/S
FORECAST.

SHORT TERM...(TONIGHT THROUGH SATURDAY)...A MESOSCALE CONVECTIVE
VORTEX /MCV/ OVER THE SOUTHERN HALF OF MISSOURI COMBINED WITH A
LINGERING WEAK SURFACE BOUNDARY ACROSS NORTH MISSISSIPPI HAVE
COMBINED WITH DAYTIME INSTABILITY AND SURFACE/LOW LEVEL MOISTURE
CONVERGENCE TO PRODUCE SHOWERS AND THUNDERSTORMS MAINLY SOUTH OF
I-40...ESPECIALLY ACROSS NORTH MISSISSIPPI THIS AFTERNOON. A FEW
ISOLATED STRONG THUNDERSTORMS MAY BE POSSIBLE ALONG THE I-40
CORRIDOR THROUGH EARLY EVENING. MEANWHILE...FURTHER SOUTH ACROSS NORTH
MISSISSIPPI SHOWERS AND THUNDERSTORMS HAVE WORKED OVER THE
ATMOSPHERE AND CONFIDENCE STRONG TO SEVERE THUNDERSTORM RE-
DEVELOPMENT REMAINS NEARLY NON-EXISTENT.

SHORT TERM MODELS HAVE EXPERIENCED DIFFICULTY WITH THE OVERALL
HANDLING OF THE MCV OVER SOUTHERN MISSOURI AND CONFIDENCE
SUBSEQUENTLY REMAINS LOWER TONIGHT WITH THE OVERALL
SHOWER/THUNDERSTORM CHANCES TONIGHT AS A COLD FRONT APPROACHES THE
LOWER MISSISSIPPI VALLEY. AS A RESULT...HAVE KEPT POPS IN THE
HIGH END CHANCE CATEGORY INSTEAD OF LIKELY/CATEGORICAL.

NONETHELESS...A COLD FRONT IS EXPECTED TO MOVE INTO THE MID SOUTH
THURSDAY AND THURSDAY NIGHT AND LIKELY POPS SEEM REASONABLE ACROSS
MUCH OF THE MID SOUTH...ESPECIALLY EAST OF THE MISSISSIPPI RIVER.
INSTABILITY WILL INCREASE ONCE AGAIN WITH SURFACE BASED CAPE
VALUES APPROACHING OR EXCEEDING 2000 J/KG...0-6 KM BULK SHEAR
VALUES AVERAGING AROUND 20 KTS...AND PRECIPITABLE WATER VALUES
AROUND 1.5 INCHES. A FEW RATHER UNORGANIZED STRONG TO PERHAPS
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY...MAINLY
ACROSS NORTH MISSISSIPPI WITH DAMAGING WINDS AND LOCALIZED FLASH
FLOODING FROM HEAVY RAINFALL AS THE MAIN SEVERE WEATHER THREATS.

SHOWER AND THUNDERSTORM CHANCES WILL GRADUALLY TAPER OFF BY FRIDAY
EVENING AS SURFACE HIGH PRESSURE/WEAK UPPER LEVEL RIDGING SLOWLY
BUILDS IN ACROSS THE REGION.

LONG TERM...(SUNDAY THROUGH WEDNESDAY)...12Z LONG TERM MODELS
INDICATE A POTENTIALLY UNSETTLED PATTERN WILL DEVELOP ACROSS THE
LOWER MISSISSIPPI VALLEY AS AN UPPER LEVEL RIDGE OVER THE
SOUTHERN/CENTRAL PLAINS TRIES TO BUILD INTO THE MIDDLE/LOWER
MISSISSIPPI VALLEYS. LATEST LONG RANGE MODELS SUGGEST THE MID
SOUTH WILL BE ON THE EASTERN PERIPHERY OF THE UPPER LEVEL RIDGE
AXIS AND POTENTIAL FOR SUBSEQUENT MESOSCALE CONVECTIVE SYSTEM
/MCS/ DEVELOPMENT. THERE IS SOME DISAGREEMENT WITH THE
PLACEMENT/STRENGTH OF THE RIDGE AND KEPT POPS ON THE LOW END UNTIL
MODELS COME INTO BETTER CONSENSUS.

CJC

&&

.AVIATION...

00Z TAF SET

SHRAS/TSRAS STARTING TO FIRE UP ACROSS NORTHEAST ARKANSAS IN
ASSOCIATION WITH A SHORTWAVE THAT IS MOVING ACROSS SOUTHERN
MISSOURI. EXPECT THIS ACTIVITY TO BLOSSOM DURING THE EVENING
HOURS AS INTERACTION OCCURS WITH LEFTOVER BOUNDARIES FROM EARLIER
CONVECTION. WILL HAVE TEMPOS FOR LOWER CIGS/VSBYS AT KJBR AND
KMKL. MAY NEED A TEMPO AT KMEM BUT FOR NOW WILL LEAVE OUT UNTIL
MORE DEVELOPMENT OCCURS. ALTHOUGH..WILL CONTINUE MENTION OF VCTS
FROM 4Z INTO THE OVERNIGHT HOURS AT KMEM. LIGHT SOUTHERLY WINDS WILL
OCCUR THROUGH MUCH OF THE EVENING...TURNING TO THE NORTHWEST AND
INCREASING TO AROUND 8 KTS DURING THE OVERNIGHT TO MID-MORNING
HOURS.

KRM

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  85  67  83 /  50  60  40  10
MKL  69  83  65  82 /  50  60  50  20
JBR  67  82  65  81 /  50  50  30  10
TUP  71  85  67  84 /  50  70  60  30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 5, 6:43 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
643 PM CDT WED JUN 5 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-070145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
643 PM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS EAST AND
NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...AND
NORTHWEST MISSISSIPPI. THE SEVERE WEATHER THREATS WILL BE DAMAGING
WINDS...LARGE HAIL...AND ISOLATED TORNADOES. LOCALIZED FLASH FLOODING FROM
HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FEW STRONG TO PERHAPS ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE
ON THURSDAY...ESPECIALLY ACROSS NORTH MISSISSIPPI. DAMAGING WINDS
WILL BE THE MAIN THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. LOCALIZED FLASH FLOODING FROM HEAVY RAINFALL IS ALSO
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT ANY SEVERE WEATHER...INCLUDING WIND DAMAGE...LARGE
HAIL...OR TORNADOES TO THE NATIONAL WEATHER SERVICE OFFICE IN
MEMPHIS TENNESSEE VIA OUR SPOTTER HOTLINE...NWS MEMPHIS
WEBSITE...OR OUR FACEBOOK-NWS CHAT PAGES.

JLH

In the hours before

Local storm report, Jun 5, 7:44 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     HAIL             1 N JERICHO             35.30N 90.23W
06/05/2013  M1.00 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT MILE MARKER 18 ALONG
            INTERSTATE 55 APPROXIMATELY 1 MILE NORTH OF JERICHO.

&&

JLH
Local storm report, Jun 5, 8:02 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     JERICHO                 35.29N 90.23W
06/05/2013                   CRITTENDEN         AR   TRAINED SPOTTER

            A LARGE TREE DOWN ON AN AUTOMOBILE IN JERICHO...DUE TO
            DAMAGING WINDS.

&&

JLH
Local storm report, Jun 5, 8:11 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
811 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     WATER SPOUT      3 N MEMPHIS             34.97N 90.14W
06/05/2013                   DESOTO             MS   COAST GUARD

            A WATER SPOUT HAS BEEN REPORTED BY THE COAST GUARD JUST
            NORTH OF MEMPHIS ALONG THE MISSISSIPPI RIVER.

&&

JLH
Local storm report, Jun 5, 8:17 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
817 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          MARION                  35.21N 90.20W
06/05/2013                   CRITTENDEN         AR   TRAINED SPOTTER

            FUNNEL CLOUDS DESCENDED INTO A TORNADO JUST WEST OF THE
            MISSISSIPPI RIVER AS REPORTED BY A TRAINED STORM SPOTTER.
            THIS TORNADO MOVED EAST ONTO THE MISSISSIPPI RIVER. THIS
            TORNADO WAS REPORTED AS A WATER SPOUT BY THE COAST GUARD
            AS IT MOVED ACROSS THE RIVER.

&&

JLH
Local storm report, Jun 5, 8:18 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
818 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             MARION                  35.21N 90.20W
06/05/2013  E1.75 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            GOLFBALL SIZED HAIL REPORTED BY TRAINED WEATHER SPOTTER.

&&

JLH
Local storm report, Jun 5, 9:05 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
905 PM CDT WED JUN 05 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0213 PM     TSTM WND DMG     2 W TUPELO              34.26N 88.77W
06/05/2013                   LEE                MS   AMATEUR RADIO

            A FEW TREES DOWN ALONG WITH NUMEROUS 3-4 INCH DIAMETER
            LIMBS DOWN IN DOWNTOWN TUPELO.

0640 PM     TSTM WND DMG     WALDENBURG              35.56N 90.93W
06/05/2013                   POINSETT           AR   FIRE DEPT/RESCUE

            SEVERE WINDS DOWNED A POWERLINE...SEVERAL BILLBOARD...AND
            SEVERAL BUSINESS SIGNS. ROOFS ALSO REPORTED OFF OF
            WAREHOUSE BUILDINGS. POWERPOLES SNAPPED NORTHWEST AND
            SOUTHEAST OF WALDENBURG.

0738 PM     HAIL             1 N JERICHO             35.30N 90.23W
06/05/2013  M1.00 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED AT MILE MARKER 18 ALONG
            INTERSTATE 55 APPROXIMATELY 1 MILE NORTH OF JERICHO.

0750 PM     TSTM WND DMG     JERICHO                 35.29N 90.23W
06/05/2013                   CRITTENDEN         AR   TRAINED SPOTTER

            A LARGE TREE DOWN ON AN AUTOMOBILE IN JERICHO...DUE TO
            DAMAGING WINDS.

0755 PM     HAIL             MARION                  35.21N 90.20W
06/05/2013  E1.75 INCH       CRITTENDEN         AR   TRAINED SPOTTER

            GOLFBALL SIZED HAIL REPORTED BY TRAINED WEATHER SPOTTER.

0805 PM     TORNADO          MARION                  35.21N 90.20W
06/05/2013                   CRITTENDEN         AR   TRAINED SPOTTER

            FUNNEL CLOUDS DESCENDED INTO A TORNADO JUST WEST OF THE
            MISSISSIPPI RIVER AS REPORTED BY A TRAINED STORM SPOTTER.
            THIS TORNADO MOVED EAST ONTO THE MISSISSIPPI RIVER. THIS
            TORNADO WAS REPORTED AS A WATER SPOUT BY THE COAST GUARD
            AS IT MOVED ACROSS THE RIVER.

0806 PM     WATER SPOUT      3 N MEMPHIS             34.97N 90.14W
06/05/2013                   DESOTO             MS   COAST GUARD

            A WATER SPOUT HAS BEEN REPORTED BY THE COAST GUARD JUST
            NORTH OF MEMPHIS ALONG THE MISSISSIPPI RIVER.

&&

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:45 PM CDTSevere Thunderstorm WarningMEGShelby45 min
Jun 5, 7:55 PM CDTSevere Thunderstorm WarningMEGHenry, Weakley50 min
Jun 5, 7:58 PM CDTSevere Thunderstorm WarningMEGShelby32 min
Jun 5, 8:07 PM CDTTornado WarningMEGShelby23 min
Jun 5, 9:28 PM CDTSevere Thunderstorm WarningMEGLake, Obion32 min
Jun 5, 9:49 PM CDTSevere Thunderstorm WarningMEGLake, Obion26 min
Jun 5, 10:00 PM CDTSevere Thunderstorm WarningMEGObion15 min
Jun 5, 10:12 PM CDTSevere Thunderstorm WarningMEGLake, Obion48 min

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.